Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below

Dapsone- and primaquine-induced methemoglobinemia in HIV-infected individuals.

Author information

  • 1Department of Medicine, University of Alberta, Edmonton, Canada.

Abstract

Clinically significant methemoglobinemia can develop as a result of medications. Although dapsone and primaquine are known to produce methemoglobinemia in susceptible individuals, methemoglobinemia has been reported only rarely in the human immunodeficiency virus (HIV) population. We describe five cases of methemoglobinemia caused by either primaquine or dapsone alone or in combination. The initial methemoglobin level ranged from 15.3% in the patient whose methemoglobinemia was caused by primaquine alone to 33.1%. Five patients developed symptomatic methemoglobinemia requiring hospitalization for 1 to 12 days. Two cases resulted from intentional overdoses of dapsone, and three developed within several days of commencing primaquine while dapsone remained present in the bloodstream. The four severe cases required intravenous methylene blue, supplemental oxygen, plus erythrocyte transfusions, whereas the mild case responded to oxygen therapy plus discontinuation of the precipitating drugs. Blood gases and pulse oximetry do not aid in the diagnosis, which requires cooximetry. Our study indicates that dapsone and primaquine alone or in combination can produce clinically significant methemoglobinemia in HIV-infected individuals, either in the setting of an overdose or when primaquine is instituted before dapsone has been cleared from the bloodstream.

PMID:
8757424
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk